Alert archive / West Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, WV

June 21, 2016Randolph County, West Virginia

NWS Charleston, WV issued this special weather statement at Jun 21, 2016, 12:39 PM EDT for Randolph County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2016, 12:39 PM EDT (16:39 UTC)
Expired
Jun 21, 2016, 1:15 PM EDT
In force
36 min
Issued by
NWS Charleston, WV

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 187 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS81 KRLX 211639
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EDT TUE JUN 21 2016

WVZ046-047-211715-
POCAHONTAS-RANDOLPH-
1239 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF DAILEY...OR 16 MILES SOUTH OF ELKINS...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHEAT BRIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3875 7953 3873 7956 3872 7956 3869 7960
      3866 7960 3867 7962 3866 7962 3864 7963
      3862 7962 3860 7964 3857 7966 3860 7987
      3878 7984 3876 7953
TIME...MOT...LOC 1638Z 277DEG 40KT 3869 7977 

$$

09

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 21, 12:09 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 21, 12:09 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1209 PM EDT TUE JUN 21 2016

.SYNOPSIS...
A cold front crosses late Today and Tonight, only to return as a
warm front Wednesday. Another cold front crosses late Thursday and
Thursday night. High pressure passes Friday through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1000 am update...Have seen clearing this morning across a large
portion of Central West Virginia. This has enabled some rapid
heating...and temperatures have already topped 80 degrees at
Charleston. Because of this I have boosted high temperatures a
couple of degrees today...however cloud cover will continue to
increase with showers and thunderstorms kicking off as well this
afternoon and this will prevent us from getting too hot today.
Cold front is current draped across the Ohio River Valley...with
warm and very moist airmass out ahead to the southeast. Upper
trough will dig southward this afternoon over the forecast area
with height falls of about 6 decimeters. With the arrival of the
upper trough we will see 0 to 6 km wind shear increase to the
order 45 knots and MLCAPE values could reach 2000 J/Kg or higher
in areas that get the most solar insolation today. Severe storms
remain a likely possibility today...with possible supercells early
on in the afternoon with possibly bowing structure MCS later in
the day.

645 am update...
Trimmed pops over the middle Ohio Valley early this morning as
precipitation scooted quickly east with a weak upper level short
wave trough ahead of a cold front. Forecast otherwise on track.

Previous discussion...
A cold front is likely to bring showers and thunderstorms to the
area today into this evening, and the storms ahead of the front
could become strong in the heat of the day.

The tail end of the showers and thunderstorms along the cold front
was shortening up early this morning, as the front was moving
southward into PA, but new convection was forming farther south,
in the theta e axis over northern portions of the forecast area,
as the models had been depicting. Meanwhile, a convective complex
moving east-southeastward through the lower Ohio Valley was
quickly falling apart.

Convection should generally shift southward through the forecast
area today, along with the theta e axis ahead of the advancing
cold front. Heating south of the front this afternoon could support
CAPE values up to 2000 J/KG. Together with 35 kts mid layer flow and
warm advection veering with height, this will allow updrafts to
become strong, and have added gusty winds and small hail to the
forecast wording across the south this afternoon.

Drying and clearing should take place from north to south tonight,
as the front continues pushing south. However, the front will be
stalling out not far to the south of the area as dawn Wednesday
approaches, poised to begin a return as a warm front. Hence
slight chance pops return to the tug fork at that time.

Blended in the NAM and MET for temperatures and dew points for a
warm morning but then highs tempered a bit by clouds / convection,
and then reflecting decreasing values from the north with the
advancing front tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Busy short term forecast on tap, with multiple rounds of convection
expected. Models in decent agreement with surface low moving through
the Great Plains and into the western Great Lakes Wednesday into
Wednesday night. This should drive a warm front north through the
forecast area, with strong theta-e advection providing instability.
Initially have high chance POPs lifting across southern 2/3 of CWA,
however then ramp up to likely across the north Wednesday night at
low level jet kicks in. Anticipate an MCS tracking north of the CWA
overnight, closer to the warm front, but boundaries from that should
serve as a focus for thunderstorms across northern CWA. Add to that
40-50kts of bulk shear and strong to severe thunderstorms are
possible through the night. Damaging winds would be the most likely
threat.

With the fast flow, storms should be moving, but with PWAT values
climbing over 2 inches downpours are likely and multiple rounds
could cause water concerns. Will have to see how the micro- and meso-
scale details work out over the next several model runs.

Tried to show a break between the Wednesday night convection and a
new round that will be associated with a cold front moving through
Thursday into Thursday night. However, with such a humid airmass in
place, only felt comfortable dropping POPs into the 20s and 30s
across the south before ramping back up ahead of the front. Just how
much instability the front has to work with Thursday as it moves in
depends on how quickly activity Wednesday night moves out.
Regardless, 35-45 kts shear and some dynamics along the front should
once again lead to the potential for some strong to severe
thunderstorms... with damaging winds being the largest threat.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
This weekend is dominated by an east to west upper ridge across the
southern half of the nation this weekend...of which we will be under
its influence. This will keep us drier but very warm this
weekend...with highs around 90 degrees. The northern stream then
amplifies just enough over the eastern U.S. early next week to drive
a cold front south and east into our area. The models generally
agree the showers and storms ahead of the front will reach us
Monday...but there are some differences in timing of the front
into our area and whether the front with the showers and storms
actually push through by end of period. Given the developing
northwest flow aloft over the Ohio Valley...will go with a slow
but progressive solution...supported by the newer GFS runs this
morning. Thus...a good chance of showers and storms Monday and
Monday night...tapering off from northwest to southeast Tuesday as
the front pushes through. With clouds and showers preceding the
front Monday...it will be humid again...but temperatures will be
a little cooler with highs in the 80s. On Tuesday...look for
slightly cooler temperatures and some drier air feeding in from
the northwest during the day. Cooler and drier Tuesday night as
high pressure tries to build in.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
A cold front crossing Today will bring showers and thunderstorms,
especially south and east of the Ohio River. The showers and
thunderstorms will start forming this morning, with the best
chance for the strongest storms across southern WV this afternoon.

Otherwise some MVFR stratocu should be around for a while across
northern WV this morning and behind the cold front tonight across
southern WV and in the WV mountains. IFR fog is possible across
southern WV toward dawn Wednesday once the stratocu breaks up.

Gusty west to southwest surface winds ahead of the cold front
today will become northwest behind the cold front tonight, and
then become light and variable overnight. The front is timed for
near 00Z tonight PKB and CKB, 02Z EKN, near 05Z HTS and CRW, and
06Z BKW. Moderate west to southwest flow aloft today will become
moderate northwest tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE...Medium to high.

ALTERNATE SCENARIOS: Timing of lower categories in showers and
thunderstorms today will vary, as may formation of fog late
tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    M    M    M    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    M    M    M    M    M    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    M    M    H    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible in showers and storms Wednesday night and Thursday,
ad into Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MZ
NEAR TERM...TRM/MPK
SHORT TERM...MZ
LONG TERM...JMV
AVIATION...TRM
Hazardous weather outlook, Jun 21, 4:40 AM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
440 AM EDT TUE JUN 21 2016

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>011-013>020-024>040-
046-047-220845-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
440 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY AND INTO THURSDAY NIGHT...DURING WHICH TIME AN
EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-084-220845-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-
440 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY...DURING WHICH TIME AN EXCESSIVE RAINFALL THREAT MAY
ALSO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM / MZ

In the hours before

Special weather statement, Jun 21, 12:05 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1205 PM EDT TUE JUN 21 2016

WVZ015-026-036-037-211630-
NICHOLAS-KANAWHA-BOONE-FAYETTE-
1205 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FAYETTE AND SOUTHEASTERN
KANAWHA COUNTIES...

AT 1205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CHESAPEAKE...OR 12 MILES SOUTHEAST OF CHARLESTON...MOVING EAST AT 35
MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...OAK HILL...MONTGOMERY...CHESAPEAKE...MARMET...
ANSTED...BELLE...CEDAR GROVE...EAST BANK...GLASGOW...SMITHERS...
GAULEY BRIDGE...PRATT...HAWKS NEST STATE PARK...POWELLTON...
BURNWELL...HANDLEY...ESKDALE...SWISS AND SHARON.

THIS INCLUDES WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 59 AND 92.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3808 8164 3829 8159 3827 8123 3826 8123
      3827 8122 3826 8105 3792 8113
TIME...MOT...LOC 1605Z 280DEG 31KT 3819 8151

09
Special weather statement, Jun 21, 12:30 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1230 PM EDT TUE JUN 21 2016

WVZ015-036-037-211700-
NICHOLAS-KANAWHA-FAYETTE-
1230 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NICHOLAS AND
NORTHERN FAYETTE COUNTIES...

AT 1230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GAULEY
BRIDGE... OR 11 MILES NORTHWEST OF FAYETTEVILLE...MOVING EAST AT 45
MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMERSVILLE...FAYETTEVILLE...MONTGOMERY...ANSTED...SMITHERS...
GAULEY BRIDGE...HAWKS NEST STATE PARK...POWELLTON...
KESSLERS CROSS LANES...POND GAP...MOUNT NEBO...DRENNAN...SWISS...
CANVAS AND BENTREE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3811 8134 3830 8130 3830 8124 3826 8123
      3830 8116 3829 8073 3809 8076 3810 8088
      3808 8089 3805 8085 3806 8082 3806 8080
      3804 8083 3802 8080 3798 8078 3796 8080
TIME...MOT...LOC 1630Z 279DEG 40KT 3820 8121

09
Special weather statement, Jun 21, 12:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EDT TUE JUN 21 2016

WVZ046-047-211715-
POCAHONTAS-RANDOLPH-
1239 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF DAILEY...OR 16 MILES SOUTH OF ELKINS...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHEAT BRIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3875 7953 3873 7956 3872 7956 3869 7960
      3866 7960 3867 7962 3866 7962 3864 7963
      3862 7962 3860 7964 3857 7966 3860 7987
      3878 7984 3876 7953
TIME...MOT...LOC 1638Z 277DEG 40KT 3869 7977

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:05 PM EDTSpecial Weather StatementRLXFayette25 min
Jun 21, 12:30 PM EDTSpecial Weather StatementRLXNicholas30 min
Jun 21, 12:41 PM EDTSpecial Weather StatementRLXRandolph34 min
Jun 21, 12:46 PM EDTSpecial Weather StatementRLXFayette29 min
Jun 21, 1:09 PM EDTSpecial Weather StatementRLXCalhoun36 min
Jun 21, 1:30 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam30 min
Jun 21, 1:49 PM EDTTornado WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam26 min
Jun 21, 2:06 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph39 min
Jun 21, 2:12 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Putnam33 min
Jun 21, 2:17 PM EDTSevere Thunderstorm WarningRLXBraxton, Nicholas, Pocahontas, Webster43 min
Jun 21, 2:27 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha, Nicholas, Roane48 min
Jun 21, 2:39 PM EDTSevere Thunderstorm WarningRLXWayne36 min
Jun 21, 2:58 PM EDTTornado WarningRLXNicholas, Pocahontas, Webster32 min
Jun 21, 3:14 PM EDTSevere Thunderstorm WarningRLXLincoln, Mingo, Wayne46 min
Jun 21, 3:19 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Raleigh26 min
Jun 21, 3:21 PM EDTFlash Flood WarningRLXNicholas, Pocahontas, Webster114 min
Jun 21, 3:31 PM EDTSevere Thunderstorm WarningRLXWayne44 min
Jun 21, 3:38 PM EDTSpecial Weather StatementRLXFayette, Kanawha112 min
Jun 21, 3:43 PM EDTSpecial Weather StatementRLXLincoln, Mingo, Wayne2 hr
Jun 21, 4:02 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas, Putnam26 min
Jun 21, 5:32 PM EDTSpecial Weather StatementRLXSummers58 min
Jun 21, 2:03 PM EDTSevere Thunderstorm WarningRLXBoyd, Carter, Greenup, Lawrence42 min
Jun 21, 5:19 PM EDTSpecial Weather StatementRLXBuchanan26 min
Jun 21, 6:37 PM EDTSpecial Weather StatementRLXBuchanan53 min

Nearby

Special Weather Statements in West Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.